Tornadoes · United States · Minnesota · 2006
F0 tornado, Amor, Minnesota, June 26, 2006
This F0 tornado ran 0.5 miles across Otter Tail County on June 26, 2006, touching down at 8:03 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 26, 2006
- Touchdown
- 8:03 PM CDT (01:03 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Otter Tail County
- Touchdown point
- 46.450, -95.670
- Lift-off point
- 46.450, -95.670
- Record number
- 706
What the Weather Service recorded
A weak tornado touched down on Dead Lake and tracked southward for about one-half of a mile. The tornado moved onto the lake shore north of Basswood and northeast of Amor.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 18:51 UTC and running to 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:51 UTC | 02:00 UTC | Severe Thunderstorm Watch | FGF |
| 23:48 UTC | 00:45 UTC | Severe Thunderstorm Warning | FGF |
| 00:44 UTC | 01:45 UTC | Severe Thunderstorm Warning | FGF |
| 01:04 UTC | 01:45 UTC | Tornado Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 00:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 26, 6:01 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 26, 6:01 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 601 PM CDT MON JUN 26 2006 .UPDATE... BASED ON LATEST SATELLITE AND RADAR TRENDS HAVE OPTED AFTER COORDINATION WITH SPC TO DROP COUNTIES IN WATCH 557 FOR AREAS NORTH AND WEST OF A GRIGGS TO TRAILL COUNTY LINE. WILL KEEP ISOLATED POPS IN THOSE LOCATIONS UNTIL 03Z. && .PREV DISCUSSION... (ISSUED 1246 PM CDT MON JUN 26 2006) SHORT TERM... THUNDERSTORMS HAVE DEVELOPED ALONG SFC TROUGH/COLD FRONT AHEAD OF STRONG SHORTWAVE. MODELS HANDLING OVERALL EVOLUTION OF THUNDERSTORMS WELL...AND LIKE NAM DEPICTION OF MOISTURE/SHEAR PROFILES. FOR THE REST OF THIS AFTERNOON AND TONIGHT...EXPECT SCATTERED THUNDERSTORMS AND POTENTIAL FOR ORGANIZED SEVERE. STRONG SHORTWAVE NOTED ON WATER VAPOR WILL MOVE INTO FORECAST AREA LATER THIS AFTERNOON/EVENING. THIS COUPLED WITH ML CAPES TO 1200J/KG...30- 35KT OF 0-6KM SHEAR AND CONVERGENCE ALONG THE SFC BOUNDARY WILL BE ENOUGH TO INITIATE AND SUSTAIN THUNDERSTORMS. VERY STEEP LAPSE RATES AND LOW FREEZING LEVELS AROUND 10000FT WILL ALSO BE FAVORABLE FOR LARGE HAIL PRODUCTION. SOUNDINGS ALSO SHOW INVERTED TYPE V SIGNATURES...SO WIND GUSTS ARE ALSO POSSIBLE NEAR STRONGER CELLS. LCL/S WILL BE FAIRLY HIGH...SO EXPECT MAIN THREAT TO BE LARGE HAIL AND HIGH WINDS...ALTHOUGH CAN NEVER RULE OUT AN ISOLATED TORNADO. THUNDERSTORMS AND SEVERE POTENTIAL WILL DIMINISH AFTER SUNSET...ALTHOUGH SOME CONVECTION COULD PERSIST THROUGH THE NIGHT MAINLY IN SOUTHERN AREAS. FOR TUESDAY...THERE COULD BE SOME LINGERING SHOWERS IN FAR EASTERN AREAS WITH CYCLONIC FLOW HERE. ELSEWHERE...EXPECT A COOL DAY WITH COLD AIR ALOFT AND SOME AFTERNOON STRATOCUMULUS...WITH SUBSIDENCE INVERSION BUILDING IN ABOVE 750MB. FOR WED AND THU...EXPECT A SLOW WARMING TREND WITH DRY WEATHER AND TEMPS RISING ABOVE NORMAL. STRONG SUBSIDENCE AND A DRY COLUMN SHOULD MEAN PLENTY OF SUNSHINE...WITH SUMMER LIKE WEATHER TAKING HOLD OF THE NORTHERN PLAINS. LONG TERM...A DRY PATTERN IS ANTICIPATED DURING THE EXTENDED PERIOD. THE AXIS OF AN AMPLIFIED ROCKY MOUNTAIN RIDGE WILL SLOWLY PROPAGATE EASTWARD OVER TIME AND REACH THE NORTHERN PLAINS BY THE END OF THE WORK WEEK. THE GFS IS INCONSISTENT WITH A SHORT WAVE COMING OVER THE RIDGE BY THE START OF THE WEEKEND. THUS...WILL NOT INTRODUCE ANY PCPN UNTIL A TREND OF RUN TO RUN CONSISTENCY APPEARS. TEMPERATURES DURING THE PERIOD ARE EXPECTED TO BE NEAR NORMAL FOR EARLY JULY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG
Hazardous weather outlook, Jun 26, 6:38 AM CDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 638 AM CDT MON JUN 26 2006 MNZ001-004-007-NDZ006>008-014>016-024-026>030-054-271145- WEST POLK-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE- TRAILL-WESTERN WALSH COUNTY- 638 AM CDT MON JUN 26 2006 ...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS NORTHEAST NORTH DAKOTA AND NORTHERN PORTIONS OF THE RED RIVER VALLEY. STORMS SHOULD DEVELOP BETWEEN 2 AND 3 PM THIS AFTERNOON AND MAY PRODUCE PERIODS OF BRIEF HEAVY RAIN...SMALL HAIL..AND STRONG GUSTING WINDS...ALONG WITH INTENSE LIGHTNING. STORMS ARE EXPECTED TO END BY 7PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ038-039- 049-052-053-271145- NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-BARNES-CASS-RANSOM- SARGENT-RICHLAND- 638 AM CDT MON JUN 26 2006 ...THERE IS A RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON INTO EARLY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID AFTERNOON INTO EARLY EVENING FOR PORTIONS OF NORTHWEST AND WEST CENTRAL MINNESOTA AND SOUTHEAST NORTH DAKOTA. STORMS SHOULD DEVELOP BETWEEN 3 AND 4 PM THIS AFTERNOON...MAINLY EAST AND SOUTHEAST OF A LINE FROM ROSEAU...TO HILLSBORO...TO VALLEY CITY. THESE STORMS MAY PRODUCE PERIODS OF BRIEF HEAVY RAIN...LARGE HAIL..AND STRONG GUSTING WINDS...ALONG WITH INTENSE LIGHTNING. STORMS ARE EXPECTED TO END BY 9PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jun 26, 5:41 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
541 PM CDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 2 SE FERTILE 47.51N 96.26W
06/26/2006 E0.75 INCH POLK MN PUBLIC
&&
PATRIAYDLocal storm report, Jun 26, 5:59 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
559 PM CDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST PENNINGTON 47.48N 94.48W
06/26/2006 E70 MPH BELTRAMI MN COUNTY OFFICIAL
&&
PATRIAYDLocal storm report, Jun 26, 6:38 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
638 PM CDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 10 SE WHITE EARTH 46.99N 95.69W
06/26/2006 E0.50 INCH BECKER MN TRAINED SPOTTER
FROM RESORT ON SW SHORE OF STRAWBERRY LAKE
&&
MLUKESLocal storm report, Jun 26, 7:09 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
709 PM CDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 1 W FLOM 47.17N 96.15W
06/26/2006 E0.88 INCH NORMAN MN PUBLIC
&&
KRAMLICHLocal storm report, Jun 26, 7:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
724 PM CDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 1 E DETROIT LAKES 46.81N 95.82W
06/26/2006 E1.00 INCH BECKER MN TRAINED SPOTTER
DES MOINES METEOROLOGIST ON LEAVE.
&&
MLUKESLocal storm report, Jun 26, 7:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
741 PM CDT MON JUN 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 4 NE VERGAS 46.70N 95.74W
06/26/2006 E0.75 INCH OTTER TAIL MN PUBLIC
&&
KRAMLICHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
1.1 hours before the tornado, 240 km from the path. June 27, 2006.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 504 J/kg
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.3 K/km
Minneapolis, MN (KMPX), 12:00Z
10.9 hours after it, 240 km from the path. June 27, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -70808 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Wadena Municipal (ADC), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:15 UTC | 66.2 | 57.2 | 250° 6 kt | 1017.6 | ||
| 23:35 UTC | 66.2 | 57.2 | 240° 6 kt | 1017.3 | ||
| 23:55 UTC | 68 | 57.2 | 260° 4 kt | 1017.3 | ||
| 00:15 UTC | 66.2 | 51.8 | 20° 11 kt | 18 | 1017.6 | |
| 00:35 UTC | 60.8 | 51.8 | 60° 5 kt | 16 | 1017.9 | |
| 00:55 UTC | 57.2 | 51.8 | 100° 5 kt | 1017.6 | ||
| 01:15 UTC | 57.2 | 53.6 | 150° 4 kt | 1017.9 | ||
| 01:35 UTC | 57.2 | 53.6 | 170° 5 kt | 1017.6 | ||
| 01:55 UTC | 57.2 | 53.6 | 170° 3 kt | 1017.6 | ||
| 02:15 UTC | 57.2 | 53.6 | 0° 0 kt | 1017.6 | ||
| 02:35 UTC | 55.4 | 55.4 | 340° 3 kt | 1017.6 | ||
| 02:55 UTC | 55.4 | 53.6 | 0° 0 kt | 1017.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 174 km away, was scanning. The volume nearest the touchdown began at 01:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:37 UTC | HAIL 1 | 1 E Detroit Lakes | Becker, MN | DES MOINES METEOROLOGIST ON LEAVE. |
| 00:35 UTC | HAIL 0.75 | 4 Ne Vergas | Otter Tail, MN | |
| 01:00 UTC | HAIL 1 | 1 S Ottertail | Otter Tail, MN | |
| 01:03 UTC | TORNADO | 4 Ne Amor | Otter Tail, MN | TORNADO AT DEAD LAKE REPORT OF WATER BEING SUCKED UP. |
| 01:03 UTC | TORNADO | 5 Ne Amor | Otter Tail, MN | |
| 01:04 UTC | HAIL 1.75 | 4 Ne Amor | Otter Tail, MN | |
| 01:04 UTC | TORNADO | 5 Ne Amor | Otter Tail, MN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of June 26, 2006
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 26 | 3:12 PM MDT | F0 | Alamosa, CO | 5.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.